Alert archive / Vermont / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 86, NWS Burlington, VT

July 13, 2007Chittenden County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 13, 2007, 12:44 PM EDT for Chittenden County, Vermont; Essex County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2007, 12:44 PM EDT (16:44 UTC)
Expired
Jul 13, 2007, 1:45 PM EDT
In force
61 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Essex County, NY, Chittenden County, VT

The radar

The Burlington radar (KCXX), 5 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:00 PM EDTTSTM WND DMGMilton, VTTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 131644
SVRBTV
NYC031-VTC007-131745-
/O.NEW.KBTV.SV.W.0086.070713T1644Z-070713T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1244 PM EDT FRI JUL 13 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK
  CHITTENDEN COUNTY IN NORTHWEST VERMONT

* UNTIL 145 PM EDT.

* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLCHESTER POINT...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MALLETTS BAY...WINOOSKI AND EXIT 15 I89 AROUND 1250 PM EDT.
  COLCHESTER AROUND 1255 PM EDT.
  ESSEX JUNCTION AROUND 100 PM EDT.
  ESSEX CENTER AROUND 105 PM EDT.
  WESTFORD AND JERICHO AROUND 115 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4459 7341 4433 7342 4433 7292 4458 7286
      4470 7321 4459 7322 4457 7330

$$

JMG
2 follow-up statements
000 
WWUS51 KBTV 131717
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
117 PM EDT FRI JUL 13 2007

NYC031-VTC007-131745-
/O.CON.KBTV.SV.W.0086.000000T0000Z-070713T1745Z/
CHITTENDEN VT-ESSEX NY-
117 PM EDT FRI JUL 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR EXTREME NORTHEASTERN ESSEX COUNTY IN NORTHERN NEW YORK...AND
CHITTENDEN COUNTY IN NORTHWEST VERMONT...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOUTH BURLINGTON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF WEST BOLTON AROUND 125 PM EDT.

LAT...LON 4459 7341 4433 7342 4433 7292 4458 7286
      4470 7321 4459 7322 4457 7330

$$

JMG
000 
WWUS51 KBTV 131746
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT FRI JUL 13 2007

NYC031-VTC007-131754-
/O.EXP.KBTV.SV.W.0086.000000T0000Z-070713T1745Z/
CHITTENDEN VT-ESSEX NY-
144 PM EDT FRI JUL 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN ESSEX
COUNTY IN NORTHERN NEW YORK...AND CHITTENDEN COUNTY IN NORTHWEST
VERMONT EXPIRES AT 145 PM EDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING ACROSS THE AREA HAVE 
WEAKENED TO BELOW SEVERE LEVELS. HOWEVER...THUNDERSTORMS PRODUCING 
LOCALLY TORRENTIAL RAINFALL...GUSTY WINDS TO 35 MPH...AND SMALL HAIL 
CONTINUE ACROSS THE SOUTHERN HALF OF CHITTENDEN COUNTY...FROM NEAR 
SHELBURNE...TO SOUTH BURLINGTON...WILLISTON...AND WEST BOLTON. THE 
HEAVY RAINFALL FROM THESE STORMS MAY PRODUCE LOCALIZED MINOR POOR 
DRAINAGE FLOODING ACROSS THE SOUTHEASTERN HALF OF CHITTENDEN COUNTY 
OVER THE NEXT HOUR...THUS MOTORISTS ARE URGED TO SLOW DOWN AND USE 
CAUTION.

LAT...LON 4459 7341 4433 7342 4433 7292 4458 7286
      4470 7321 4459 7322 4457 7330

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:07 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 13, 11:07 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1107 AM EDT FRI JUL 13 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING THROUGH THE NORTH
COUNTRY TODAY INTO THE EVENING HOURS...BRINGING THE CHANCE FOR
SHOWERS AND SOME THUNDERSTORMS. A RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA LATE TONIGHT INTO SATURDAY. A COLD FRONT WILL MOVE ACROSS
THE AREA LATE SATURDAY INTO SUNDAY BRINGING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 1107 AM EDT FRIDAY

COMPOSITE RADAR LOOP SHOWING SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN NEW YORK AT THIS TIME MOVING EAST. HAVE RECEIVED A FEW
REPORTS OF SMALL HAIL AND SOME GUSTY WINDS WITH THESE STORMS
ACROSS NORTHERN NEW YORK THIS MORNING. RADAR ALSO SHOWING SOME ADDITIONAL
SCATTERED SHOWER ACTIVITY DEVELOPING ACROSS EASTERN ONTARIO AT
THIS TIME. BUFKIT FORECAST SOUNDINGS SHOW STEEP LAPSE RATES ACROSS
THE REGION TODAY...WITH MODELS SHOWING COLD POOL ALOFT AT 500 MB
WITH 500MB TEMPERATURES AROUND -18C TODAY WHICH WILL AID IN THE
DEVELOPMENT OF ADDITIONAL SHOWERS AND STORMS TODAY. PREVIOUS
FORECAST HAS THIS COVERED WELL...SO NO UPDATES PLANNED TO THE PREVIOUSLY
ISSUED ZONE FORECASTS.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
RIDGE BEGINS TO SHIFT EAST DURING THE DAY SATURDAY AS CD FRNT
APPROACHES THE ST LAW VALLEY DURING THE AFTERNOON. THIS FRNT WILL BE
THE MAIN WX FEATURE DURING THE SHORT TERM. THIS FRNT WILL HAVE
BETTER CHANCE FOR SUSTAINED RW/TRW AS WIND FLOW MORE SSW THAN FRI
SYSTEM...ALONG W/ BETTER SFC ENHANCEMENT AS IT WORKS ALONG UPPER
TROUGH BASE. WIND FLOW WILL ALLOW MORE QPF TO ADVECT ALONG FRNT INTO
AREA. HAVE ADJUSTED POPS TO BETTER SHOW FROPA...WHICH TAPERS OFF BY
SUN NGT AS YET ANOTHER SFC RIDGE APPORACHES THE REGION. BEST CHANCE
FOR PRECIP SUN MORN/AFTNOON W/ FRNT OVER CENTRAL CWA.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE EXTENDED ATTM. WK RIDGE OF HIGH PRESSURE
BUILDS OVER THE NORTH COUNTRY ON MONDAY AHEAD OF NEXT LOW PRESSURE
SYSTEM WORKING DOWN ALONG THE BACKSIDE OF LARGE UPPER LOW OVER
EASTERN/CENTRAL CANADA. LOW TRAVELS ACROSS THE GREAT LKS THEN OVER
CWA BY TUESDAY. SYSTEM FALLS APART INTO EARLY WED MORNING OVER THE
AREA AS UPPER LOW SWINGS THE SFC COMPONENT JUST NORTH OF THE FA.
LATEST RUNS DO CLR CWA ON WED/THURS WHERE CURRENT FORECAST KEEPS
RW/TRW IN. WILL HAVE TO SEE IF MDLS CONSISTENT IN NEXT RUN.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THRU 12Z SAT...FIRST CLUSTER OF SHRA/TSRA ASSOC WITH DECENT S/W
ROUNDING TROF AXIS IN AREA OF MRGNL INSTABILITY WAS EXITING FA AT
12Z. DECENT LLVL LAPSE RATES AHD OF MID LVL TROF AND NXT APPRCHG
S/W WHICH WL MV ACRS FA LATE MRNG-ERLY AFTN WITH MORE SCT
-SHRA/-TSRA AND LCLZD MVFR AND PSBLY BRF IFR IN TSRA. THEREAFTER
(18-20Z)...DRIER AND COOLER AIR WL ALLOW FOR GRDL CLRG BUT STL
SOME INSTABILITY ALG CNDN BDR IN NY ARD KMSS FOR SLGT CHC -SHRA
THRU 03Z. THEREAFTER...LGT/VRBL WITH FEW-SCT SHLD ACCNT FOR LCLZD
FOG WITH MVFR-LIFR CONDS AT KSLK AND KMPV.

12Z SATURDAY THROUGH TUESDAY...LATEST MODEL PROGS SUGGEST MEAN
UPPER LVL TROUGHINESS SHOULD CONTINUE TO INFLUENCE REGIONAL WX
CONDS DURING MUCH OF THE PERIOD...W/DISTINCT AND FAIRLY SHARP SFC
TROUGH PASSGS DURING LATER SAT/SAT NT AND AGAIN BY MON NT INTO
TUE. THUS ON AND OFF CHC OF -SHRAS/THUNDER AGAIN APPEAR TO BE THE
RULE ALONG WITH SCT MVFR/IFR CONDS IN HEAVIER AND/OR MORE
PERSISTENT ACTIVITY. BEST CHC FOR VFR CONDS SHOULD OCCUR ON
SATURDAY AND AGAIN ON MONDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...WGH
SHORT TERM...JN
LONG TERM...JN
AVIATION...SLW
Hazardous weather outlook, Jul 13, 3:11 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
311 AM EDT FRI JUL 13 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-140715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
311 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING
AND THEN AGAIN LATE THIS MORNING INTO THE AFTERNOON. SOME OF THESE
THUNDERSTORMS...ESPECIALLY LATE THIS MORNING AND AFTERNOON MAY
CONTAIN HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 13, 10:32 AM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1032 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             7 NW MADRID             44.82N 75.25W
07/13/2007  E0.88 INCH       ST. LAWRENCE       NY   PUBLIC

&&

DONNYD
Local storm report, Jul 13, 10:51 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1051 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     MASSENA                 44.93N 74.89W
07/13/2007                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            REPORT OF ONE TREE DOWN IN MASSENA, NY

&&

JOHNG
Local storm report, Jul 13, 11:09 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1109 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             MALONE                  44.85N 74.29W
07/13/2007  E0.25 INCH       FRANKLIN           NY   TRAINED SPOTTER

            WIND GUST OF 38 MPH.

&&

DONNYD
Special weather statement, Jul 13, 11:28 AM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1128 AM EDT FRI JUL 13 2007

NYZ028-030-031-034-035-VTZ001-002-005-009-131630-
WESTERN CHITTENDEN-WESTERN ADDISON-EASTERN ESSEX-WESTERN
ESSEX-EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN
FRANKLIN-SOUTHERN FRANKLIN-
INCLUDING...BURLINGTON...PLATTSBURGH...SOUTH BURLINGTON...VERGENNES
AND WILLSBORO
1128 AM EDT FRI JUL 13 2007

AT 1125 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND LOCALLY STRONG THUNDERSTORMS...ENTERING
CLINTON AND ESSEX COUNTIES IN NORTHERN NEW YORK...FROM NEAR
CHURUBUSCO...SOUTH TO STANDISH AND LAKE PLACID...MOVING EAST AT 25
TO 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL BE NEAR WILMINGTON...ELLENBURG
DEPOT BY 1140 AM...NEAR UPPER JAY...KEENE VALLEY BY 1150 AM...NEAR
CADYVILLE...JERICHO BY NOON...NEAR CLINTONVILLE...SCIOTA BY 1210
PM...NEAR WADHAMS BY 1220 PM...AND THE WESTERN PORTIONS OF THE
CHAMPLAIN VALLEY...INCLUDING THE BURLINGTON AREA BY 1230 PM.

SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE
STRONGER THUNDERSTORMS AS THEY PASS. IF THREATENING WEATHER
APPROACHES...PLEASE SEEK SAFE SHELTER.

JMG
Local storm report, Jul 13, 12:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1204 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             REDFORD                 44.61N 73.80W
07/13/2007  E0.25 INCH       CLINTON            NY   PUBLIC

            HEAVY RAINFALL

&&

DONNYD
Special weather statement, Jul 13, 12:27 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1227 PM EDT FRI JUL 13 2007

NYZ028-034-035-VTZ001>003-005-006-008-009-016>018-131715-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MIDDLEBURY...MORRISVILLE...
PLATTSBURGH...SOUTH BURLINGTON...ST. ALBANS...SWANTON...VERGENNES...
WILLSBORO AND WINOOSKI
1227 PM EDT FRI JUL 13 2007

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A LINE OF SHOWERS AND STRONGER THUNDERSTORMS ENTERING
THE CENTRAL AND NORTHERN CHAMPLAIN VALLEY...FROM NEAR ALBURG...SOUTH
TO PLATTSBURGH AND TICONDEROGA...MOVING EAST AT 25 MPH. THE
STRONGEST STORMS WERE ACROSS EASTERN CLINTON AND GRAND ISLE
COUNTIES...AND WILL AFFECT AREAS FROM PLATTSBURGH AND
BURLINGTON...NORTHWARD TO SAINT ALBANS...SWANTON...AND ENOSBURG
FALLS THROUGH 130 PM. WIND GUSTS TO 40 MPH OR MORE...AND HAIL UP TO
ONE HALF IN IN DIAMETER ARE POSSIBLE WITH THIS STRONGER ACTIVITY.

RESIDENTS ACROSS THE CENTRAL AND NORTHERN CHAMPLAIN VALLEY SHOULD BE
ALERT FOR QUICKLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE
SHELTER UNTIL THE STORMS PASS.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:34 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle56 min
Jul 13, 9:09 AM EDTSevere Thunderstorm WarningBTVSt. Lawrence66 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2007Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.